Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Lake Charles, LA

July 3, 2014Hardin County, Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 3, 2014, 6:14 PM CDT for Hardin County, Jasper County, Newton County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 6:14 PM CDT (23:14 UTC)
Expired
Jul 3, 2014, 6:47 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jasper County, TX, Newton County, TX

The radar

The Lake Charles radar (KLCH), 74 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS54 KLCH 032314
SVRLCH
TXC199-241-351-040015-
/O.NEW.KLCH.SV.W.0049.140703T2314Z-140704T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
614 PM CDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARDIN COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES BUNA...
  SOUTHWESTERN NEWTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...8 MILES EAST OF BUNA...MOVING
  SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WRIGHTS SETTLEMENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3056 9385 3043 9372 3042 9373 3026 9393
      3048 9423
TIME...MOT...LOC 2314Z 053DEG 19KT 3044 9387

$$

21
1 follow-up statement
003 
WWUS54 KLCH 032347
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
647 PM CDT THU JUL 3 2014

TXC199-241-351-032357-
/O.CAN.KLCH.SV.W.0049.000000T0000Z-140704T0015Z/
HARDIN TX-JASPER TX-NEWTON TX-
647 PM CDT THU JUL 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEWTON...
SOUTHEASTERN JASPER AND NORTHEASTERN HARDIN COUNTIES IS CANCELLED...

LAT...LON 3056 9385 3043 9373 3042 9373 3026 9393
      3048 9423
TIME...MOT...LOC 2347Z 053DEG 19KT 3034 9403

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CDT THU JUL 3 2014

.DISCUSSION...WIDELY SCATTERED CONVECTION ONGOING OVER SOUTHEAST
TEXAS...WITH JUST A FEW SHOWERS DEPICTED ELSEWHERE BY RADAR OVER
THE FORECAST AREA. TEXAS CONVECTION FOCUSED NEAR WEAK SURFACE
BOUNDARY..AND ALONG CAPE/INSTABILITY AXIS. CAPES CURRENTLY
COMPUTED NEAR 4500 J/KG. THUS SOME POTENTIAL FOR A FEW PULSE
CELLS TO PRODUCE VERY GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
WILL CONTINUE TO MONITOR. ACTIVITY SHOULD PERSIST THROUGH LATE
AFTERNOON AS OUTFLOWS KEEPS CONVECTION GOING. HAVE MAINTAINED LOW
END POPS INTO THE EVENING.

JULY 4TH...GOOD LOOKING DAY SETTING UP. MODELS CONSISTENT IN
BRINGING SHARPLY DRIER AIR INTO THE REGION IN THE MID/UPPER LEVELS
AS LONGWAVE TROF CONTINUES TO ADVANCE EAST ACROSS THE EAST
CONUS...WITH A HIGH AMPLITUDE RIDGE FOLLOWING INTO THE PLAINS.
PRECIPITABLE WATER VALUES PROGGED TO PLUMMET THROUGH THE
DAY AS DRIER AIR ADVECTS IN FROM THE NORTHEAST...WITH OUR ONLY LOCATION
HANGING ONTO ENOUGH MOISTURE FOR A FEW THUNDERSTORMS BEING
SOUTHEAST TEXAS. NONE-THE-LESS...IF CONVECTION DOES DEVELOP IN
THIS AREA...IT WILL DISSIPATE BY FIREWORKS TIME. SOME LOWERING OF
SURFACE DEWPOINTS WILL ALSO OCCUR AS 1025 MB SURFACE HIGH PUNCHES
INTO THE AREA FROM THE NORTH YIELDING LESS HUMID CONDITIONS FOR
ANY HOLIDAY ACTIVITIES.

WEEKEND...OPTED TO REMOVE ALL RAIN CHANCES INLAND THROUGH THE WEEKEND AS
EXTENT OF DRY AIR ALOFT WILL INHIBIT ANY DEVELOPMENT. RETURN FLOW
WILL BEGIN TO SET UP SUNDAY WITH DEWPOINTS RISING...WITH SOME
MAINLY AFTERNOON THUNDERSTORMS POSSIBLE RETURNING MONDAY.

&&

.MARINE...WINDS WILL REMAIN LIGHT AND SEAS LOW AS WEAK HIGH
PRESSURE HOLDS OVER THE NORTHWEST GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  91  70  91  73 /  20  10  10  10  10
KBPT  75  92  73  92  73 /  20  20  10  10  10
KAEX  70  91  67  92  70 /  20  10  10  10  10
KLFT  73  92  70  93  73 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Jul 3, 7:44 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
744 AM CDT THU JUL 3 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-041245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
744 AM CDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON MAINLY ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST
LOUISIANA. THE ENVIRONMENT WILL BE FAVORABLE FOR SLOW MOVING
THUNDERSTORMS THERE IS A POTENTIAL FOR SIGNIFICANT RAINFALL AND
LOCALIZED FLOODING.  FREQUENT LIGHTNING AND GUSTY WINDS CAN BE
EXPECTED...BUT OVERALL THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY
AND SATURDAY. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS
MAY OCCUR WITH A FEW STORMS. HOWEVER...THE ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

BEGINNING ON SUNDAY AND CONTINUING THROUGH NEXT WEEK...A TYPICAL
SUMMER PATTERN WILL RETURN. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. NO SEVERE WEATHER IS
ANTICIPATED.  NO OTHER WEATHER HAZARD ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 3, 5:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 PM CDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     MARINE TSTM WIND 3 SSE GROVES            29.90N 93.90W
07/03/2014  E55 MPH          JEFFERSON          TX   PUBLIC

            REPORT FROM PLEASURE ISLAND IN SABINE LAKE.

&&

MOGGED
Special weather statement, Jul 3, 5:17 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 PM CDT THU JUL 3 2014

LAZ027-030-031-TXZ180-201-259>262-032315-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
BEAUREGARD LA-ALLEN LA-VERNON LA-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
517 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...ALLEN AND VERNON
PARISHES...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON
AND TYLER COUNTIES UNTIL 615 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES WEST OF
ROSEPINE TO 3 MILES NORTHWEST OF HONEY ISLAND...MOVING EAST AT 25
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HONEY
ISLAND...JUNCTION...BLEAKWOOD...KIRBYVILLE...ROSEPINE AND BON WEIR.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3076 9294 3026 9416 3043 9467 3098 9338
Local storm report, Jul 3, 5:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 PM CDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     3 S CENTRAL GARDENS     29.95N 94.02W
07/03/2014  M66.00 MPH       JEFFERSON          TX   ASOS

            REPORT FROM BPT ASOS AT JACK BROOKS REGIONAL AIRPORT.

&&

MOGGED
Special weather statement, Jul 3, 5:32 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 PM CDT THU JUL 3 2014

LAZ027-028-032330-
RAPIDES LA-VERNON LA-
532 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
630 PM CDT...

AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF CLIFTON...MOVING SOUTH AT 20
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HUTTON...
KURTHWOOD...CLIFTON...GARDNER...SIMPSON AND OTIS.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3150 9270 3104 9266 3104 9334 3133 9320
      3137 9313 3137 9303 3135 9295 3137 9294
      3137 9292 3139 9292 3143 9287 3152 9271

24
Local storm report, Jul 3, 5:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 PM CDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 1 E SABINE PASS         29.73N 93.87W
07/03/2014  M43 MPH          CAMERON            LA   C-MAN STATION

&&

MOGGED
Special weather statement, Jul 3, 6:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT THU JUL 3 2014

LAZ027-030-041-TXZ180-201-215-259>262-040000-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-JEFFERSON TX-
BEAUREGARD LA-VERNON LA-CALCASIEU LA-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
605 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...VERNON AND CALCASIEU
PARISHES...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...
NEWTON...TYLER AND JEFFERSON COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF DRY CREEK TO 6
MILES NORTHEAST OF SOUR LAKE...MOVING SOUTH AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
DEVILS POCKET...WEISS BLUFF...ORETTA AND LONGVILLE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3050 9467 3050 9455 3055 9455 3098 9341
      3067 9300 3011 9445 3011 9459 3012 9460
      3047 9473

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:09 PM CDTSpecial Weather StatementLCHTyler36 min
Jul 3, 3:35 PM CDTSpecial Weather StatementLCHOrange55 min
Jul 3, 3:49 PM CDTSpecial Weather StatementLCHJefferson56 min
Jul 3, 3:54 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange51 min
Jul 3, 4:05 PM CDTSevere Thunderstorm WarningLCHJefferson40 min
Jul 3, 4:25 PM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr
Jul 3, 4:41 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange64 min
Jul 3, 5:17 PM CDTSpecial Weather StatementLCHNewton58 min
Jul 3, 5:38 PM CDTSevere Thunderstorm WarningLCHJasper, Newton67 min
Jul 3, 6:05 PM CDTSpecial Weather StatementLCHHardin, Newton55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.